# SDR 2008FA0000908

- Difficulty date: August 10, 2008
- Submitted: December 22, 2008
- Operation: General aviation
- Aircraft: N42080
- Make and model: Piper J3C-65
- Aircraft serial: 14307
- Engine: Cont C908F
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Connecting Rod
- Part number: 510384
- Condition: Failed
- Location: Engine
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

NR 1 CONNECTING ROD FAILED IN FLT, OFF-AIRPORT LANDING AND SUBSTANTIAL DAMAGE.   CONNECTING ROD FAILED SLIGHTLY ABOVE CRANKSHAFT; ROD CAP STILL BOLTED & SAFETIED TO DAMAGED & SEPARATED LOWER PORTION OF CONNECTING ROD.  DAMAGE TO CRANKCASE, CRANKSHAFT, & ADDITIONAL INTERNAL ENGINE COMPONENTS SUGGEST A FAILED/ SPUN NR 1 ROD BEARING, RESULTING IN A LOSS OF LUBRICATION TO NR 1 CONNECTING ROD. EXCESSIVE HEAT BUILDUP, AND SUBSEQUENT SEIZURE TO THE CRANKSHAFT JOURNAL AND ROD FAILURE.   THE OIL SCREEN MINIMAL CONTAMINATION, INDICATING A SHORT OPERATING TIME BETWEEN PART FAILURE AND ENGINE SHUTDOWN.  ENG EXHAUST WAS CLEAN AND THERE WAS NO EVIDENCE OF EXTERNAL OIL LEAKAGE ON THE ENG; REGARDLESS, OIL QUANTITY IN THE ACFT SUMP WAS BELOW (2) QTS.  THE LOW OIL QUANTITY, COUPLED WITH THE POWER REQUIRED FOR FLOAT - PLANE OPERATIONS, CONTRIBUTED TO COMPONENT OVERHEAT AND FAILURE.
